Iowa, 2015

Tornadoes and Flash Flooding in Iowa, June 22, 2015

June 22, 2015 · NWS DMX · 14 events in 5 counties and zones

In the afternoon storms fired up ahead of and along a cold front that was entering Iowa from the northwest. Numerous storms had severe hail, produced damaging winds, and two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
$28,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

In the afternoon storms fired up ahead of and along a cold front that was entering Iowa from the northwest. Numerous storms had severe hail, produced damaging winds, and two tornadoes. The first tornado was on the ground for several miles tracking through portions of Marion, Lucas and Monroe Counties. The second tornado formed just west of Albia and struck the town of Albia damaging several homes and businesses. Flash flooding was also reported in Davis and Monroe Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 2:05 PM CST, 2 hours earlier.

Area forecast discussion, Jun 22, 2:05 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT MON JUN 22 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 301 PM CDT MON JUN 22 2015

MAIN CONCERN IS SEVERE WEATHER POTENTIAL REMAINDER OF THE
AFTERNOON AND EVENING. SOUTHERN SECTIONS BEGINNING TO
DESTABILIZE WITH MLCAPE BETWEEN 2500 AND 4500 J/KG AND SBCAPE
BETWEEN 3500 AND 5000 J/KG ACROSS THE SOUTH. FOCUSING MECHANISMS
INCLUDE OLD OUTFLOW BOUNDARY AND APPROACHING COOL FRONT FROM THE
NORTHWEST. WITH BULK SHEAR CONTINUING IN THE 55 TO 60KT
RANGE...LIKELY THAT STORMS WILL ONCE AGAIN TRY TO DEVELOP THIS
AFTERNOON AND EVENING OVER THE SOUTH HALF OF THE AREA. H700 CAP IS
STRONG WITH TEMPS AT 14-16C OVER THE SOUTH AT THIS TIME. IF STORMS
BREAK THE CAP...THEY WILL GO SEVERE QUICKLY. ALL MODES OF STORMS
POSSIBLE WITH LARGE HAIL...SEVERE WIND GUSTS AND POSSIBLE
TORNADOS. AFTER THE STORMS BEGIN TO MOVE SOUTHEAST THIS
EVENING...ACTIVITY SHOULD BEGIN TO DIMINISH THROUGH THE LATE
EVENING HOURS AND PROGRESS SOUTHEAST OF THE AREA BY 06Z. MODELS
VARY ON INITIATION AND PLACEMENT OF STRONGEST CONVECTION...WITH
HRRR SUGGESTING THAT CONVECTION WILL INCREASE EAST OF DES MOINES.
LOWS BY MORNING WILL DROP INTO THE 50S NORTH TO THE LOWER TO MID
60S SOUTH.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 301 PM CDT MON JUN 22 2015

FORECAST WAS MAINLY FOCUSED ON CONVECTIVE AND SEVERE POTENTIAL
TUESDAY NIGHT INTO WEDNESDAY AND TEMPERATURES THROUGH MUCH OF THE
EXTENDED. LEANED TOWARD A BLEND OF THE NAM/ECMWF TUESDAY THROUGH
WEDNESDAY NIGHT...AND CLOSER TO THE ECMWF THROUGH THE REMAINDER
OF THE PERIOD.

TUESDAY INTO WEDNESDAY...SURFACE HIGH LOOKS TO BUILD INTO THE
STATE ON TUESDAY AND WILL SLOWLY SLIDE EAST OF THE FORECAST AREA
TUESDAY NIGHT. CUT BACK ON POPS DURING THE DAY TUESDAY INTO
TUESDAY EVENING...ESPECIALLY ACROSS THE NORTHERN SECTIONS OF THE
FORECAST AREA AS THE SURFACE HIGH WILL SLOW THE PROGRESSION OF
NEXT SHORTWAVE ENTERING SOUTHWEST IOWA. GOOD MOISTURE TRANSPORT
RETURNS WITH WARM FRONT SURGING NORTH INTO SOUTHERN IOWA LATE
TUESDAY NIGHT INTO WEDNESDAY MORNING AND LOOKS TO CONTINUE TO PUSH
NORTH THROUGH THE DAY WEDNESDAY. DECENT DEEP LAYER SHEAR WITH WEAK
TO MODERATE INSTABILITY OVERNIGHT TUESDAY INTO WEDNESDAY INTO
SOUTHWEST TO CENTRAL IOWA. SEVERE POTENTIAL LOOKS MORE LIKELY WIND
AND HAIL THREAT AS THE LOW LEVEL SHEAR IS FAIRLY WEAK WEDNESDAY.
OTHER THREAT IS HEAVY RAIN WITH PRECIPITABLE WATER VALUES IN THE
1.5 TO 2 INCH RANGE...WARM LAYER CLOUD DEPTHS IN THE 3800-4100
METERS...AND STRONG THETA-E ADVECTION OVER CENTRAL IOWA WEDNESDAY.
INCREASED QPF AMOUNTS DURING THE DAY WEDNESDAY.

THURSDAY THROUGH SATURDAY...TRENDED TOWARD A DRIER FORECAST LATE
WEDNESDAY NIGHT INTO THURSDAY WITH WEAK SURFACE HIGH AND
SUBSIDENCE MOVING INTO IOWA DURING THIS TIME. BY FRIDAY...GFS
AND ECMWF AREA REMAIN OUT OF SYNC AS GFS REMAINS DRY FRIDAY BUT
ECMWF BLASTS IOWA WITH A DECENT SHORTWAVE THROUGH THE REGION.
SLIGHTLY FAVORED THE ECMWF DURING THE EXTENDED AND KEPT POPS GOING
ON FRIDAY. HIGHER CONFIDENCE TO GO DRY BY SATURDAY INTO SATURDAY
NIGHT AND TRENDED THAT WAY...AND LOOKS TO BE DRY EVEN INTO SUNDAY
PER ECMWF.

&&

.AVIATION...22/18Z
ISSUED AT 1236 PM CDT MON JUN 22 2015

VFR SHOULD PREVAIL THROUGH THE EVENING IN THE NORTHERN TAF
SITES...FOD...MSC...ALO. THE SOUTHERN SITES...DSM AND OTM...WILL
BE VFR UNTIL THE AFTERNOON WHEN STORMS MAY DROP CONDITIONS
PERIODICALLY INTO MVFR AND VFR AND WILL RETURN TO VFR BY EARLY
EVENING. LIKELY FOG DEVELOPMENT AT ALL SITES OVERNIGHT...WITH
VISIBILITIES UNDER 1 MILE POSSIBLE BUT HELD OUT OF TAFS FOR NOW
WITH POSSIBILITY OF HIGH ENOUGH WINDS. WINDS WILL SHIFT FROM GUSTY
TO 20KTS OUT OF S AND SW TO SUSTAINED AROUND 5 TO 10KTS NW AND N
THIS EVENING AND OVERNIGHT AS FRONT PASSES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...PODRAZIK
AVIATION...CURTIS
Hazardous weather outlook, Jun 22, 10:56 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1156 AM CDT MON JUN 22 2015

IAZ027-028-037>039-047>050-059>062-070>075-081>086-092>097-231700-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1156 AM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON IN EASTERN
AND SOUTHERN IOWA. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY
MORNING. A FEW OF THESE STORMS MAY BE STRONG WEDNESDAY AFTERNOON.

PERIODIC THUNDERSTORMS ARE POSSIBLE LATE THURSDAY THROUGH SUNDAY.
AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

IAZ004>007-015>017-023>026-033>036-044>046-057-058-231700-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-
1156 AM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY
MORNING. A FEW OF THESE STORMS MAY BE STRONG WEDNESDAY AFTERNOON.

PERIODIC THUNDERSTORMS ARE POSSIBLE LATE THURSDAY THROUGH SUNDAY.
AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS WEEK.

KS

In the hours before

Local storm report, Jun 22, 10:06 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     IOWA FALLS              42.52N 93.27W
06/22/2015                   HARDIN             IA   BROADCAST MEDIA

            LIVESTOCK TRAILER BLOWN OVER VIA PICTURE
            SENT TO LOCAL MEDIA...RADAR TIME ESTIMATED

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Jun 22, 10:06 AM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 AM CDT MON JUN 22 2015

IAZ038-039-221645-
BLACK HAWK IA-GRUNDY IA-
1106 AM CDT MON JUN 22 2015

...HEAVY RAIN AND SMALL HAIL...

AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF ELDORA...MOVING EAST AT 65 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

RAINFALL AMOUNTS UP TO ONE INCH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...GRUNDY CENTER...EVANSDALE...JESUP...LA PORTE
CITY...HUDSON...REINBECK...DIKE...ELK RUN HEIGHTS...CROSSROADS
MALL...WASHBURN...RAYMOND...GILBERTVILLE...WELLSBURG...HOLLAND AND
MORRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4230 9249 4234 9300 4247 9300 4247 9303
      4253 9303 4248 9208 4247 9206 4230 9206
TIME...MOT...LOC 1605Z 275DEG 59KT 4243 9295

PODRAZIK
Local storm report, Jun 22, 10:33 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     TSTM WND DMG     DUMONT                  42.75N 92.97W
06/22/2015                   BUTLER             IA   FIRE DEPT/RESCUE

            THREE FOOT IN DIAMETER TREES DOWN IN TOWN.
            POWER LINES DOWN THROUGHOUT TOWN.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 22, 10:36 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             2 N WODEN               43.26N 93.91W
06/22/2015  E1.00 INCH       WINNEBAGO          IA   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED 2 MILES
            NORTH OF WODEN. REPORT VIA SOCIAL MEDIA

0607 AM     HAIL             FOREST CITY             43.26N 93.64W
06/22/2015  E1.00 INCH       WINNEBAGO          IA   PUBLIC

            QUARTER SIZE HAIL REPORTED AT SHERIFF'S
            OFFICE. REPORT VIA SOCIAL MEDIA

0616 AM     TSTM WND DMG     4 SW ESTHERVILLE        43.36N 94.89W
06/22/2015                   EMMET              IA   EMERGENCY MNGR

            TREES REPORTED DOWN IN ESTHERVILLE AND SW OF
            TOWN. WINDS ESTIMATED TO BE GREATER THAN 50
            MPH.

0619 AM     TSTM WND GST     2 WNW GRUVER            43.40N 94.75W
06/22/2015  M59 MPH          EMMET              IA   ASOS

            ESTHERVILLE ASOS AT ESTHERVILLE MUNICIPAL
            AIRPORT MEASURED 59 MPH WIND GUST AT 6:19
            AM.

0635 AM     TSTM WND DMG     PLOVER                  42.88N 94.62W
06/22/2015                   POCAHONTAS         IA   PUBLIC

            WINDS ESTIMATED AT 70 MPH. TREE LIMBS DOWN.
            WINDS MEASURED AT PERSONAL WEATHER STATION
            NOT IN THE BEST LOCATION WAS 58 MPH.

0644 AM     TSTM WND DMG     2 SW BRADGATE           42.78N 94.44W
06/22/2015                   HUMBOLDT           IA   TRAINED SPOTTER

            MULTIPLE POWER POLES DOWN...TIME RADAR
            ESTIMATED

0646 AM     TSTM WND DMG     ALGONA                  43.07N 94.23W
06/22/2015                   KOSSUTH            IA   EMERGENCY MNGR

            POWER POLES DOWN IN THE CITY. WINDS
            ESTIMATED UP TO 60 MPH. SOME MINOR FLOODING
            OCCURRING IN A LOW SPOT IN THE CITY.

0653 AM     TSTM WND DMG     HUMBOLDT                42.72N 94.22W
06/22/2015                   HUMBOLDT           IA   EMERGENCY MNGR

            WIDESPREAD TREES AND POWERLINES DOWN IN THE
            CITY. TIME ESTIMATED FROM RADAR.

0700 AM     TSTM WND DMG     WESLEY                  43.09N 93.99W
06/22/2015                   KOSSUTH            IA   EMERGENCY MNGR

            TREES AND TREE BRANCHES DOWN IN WESLEY AND
            ST. BENEDICT.

0701 AM     TSTM WND DMG     KANAWHA                 42.93N 93.79W
06/22/2015                   HANCOCK            IA   PUBLIC

            TREES SNAPPED IN TOWN VIA SOCIAL MEDIA
            PHOTO. TIME ESTIMATED FROM RADAR.

0707 AM     TSTM WND DMG     1 WSW EAGLE GROVE       42.66N 93.92W
06/22/2015                   WRIGHT             IA   TRAINED SPOTTER

            NUMEROUS LARGE TREES DOWN...INCLUDING ONE TO
            TWO FOOT DIAMETER TREE ON A HOUSE

0707 AM     TSTM WND DMG     2 SSE GOLDFIELD         42.71N 93.90W
06/22/2015                   WRIGHT             IA   TRAINED SPOTTER

            NUMEROUS SIX TO EIGHT INCH TREE LIMBS
            DOWN...TIME RADAR ESTIMATED

0715 AM     TSTM WND DMG     PLYMOUTH                43.25N 93.12W
06/22/2015                   CERRO GORDO        IA   PUBLIC

            VIA SOCIAL MEDIA...PICTURES SENT OF MULTIPLE
            TREES DOWN ACROSS TOWN...TIME RADAR ESTIMTED

0717 AM     TSTM WND DMG     CLARION                 42.73N 93.73W
06/22/2015                   WRIGHT             IA   PUBLIC

            POWER LINES AND TREE LIMBS DOWN THROUGHOUT
            THE TOWN. TIME ESTIMATED BY RADAR. REPORT
            VIA WOI.

0719 AM     TSTM WND DMG     3 W GALT                42.69N 93.66W
06/22/2015                   WRIGHT             IA   EMERGENCY MNGR

            PREFABRICATED HOUSE MOVED OFF
            FOUNDATION...SIGNIFICANT HOG FACILITY DAMAGE
            AT SAME LOCATION...TIME RADAR ESTIMATED

0719 AM     TSTM WND DMG     PLYMOUTH                43.25N 93.12W
06/22/2015                   CERRO GORDO        IA   EMERGENCY MNGR

            NUMEROUS TREES UPROOTED THROUGHOUT TOWN.
            BINS BLOWN DOWN. WINDS ESTIMATED TO BE IN
            EXCESS OF 60 MPH. TIME ESTIMATED FROM RADAR.
            OTHER TREE DAMAGE THROUGHOUT THE COUNTY.

0720 AM     TSTM WND DMG     3 WNW GALT              42.71N 93.66W
06/22/2015                   WRIGHT             IA   EMERGENCY MNGR

            SIGNIFICANT DAMAGE TO CHICKEN
            FACILITIES...JUST NORTH OF INTERSECTION OF
            250TH AND QUINCY AVENUE...TIME RADAR
            ESTIMATED

0720 AM     TSTM WND GST     2 ENE CLEAR LAKE        43.15N 93.34W
06/22/2015  M58 MPH          CERRO GORDO        IA   ASOS

0721 AM     TSTM WND DMG     2 W GALT                42.69N 93.64W
06/22/2015                   WRIGHT             IA   EMERGENCY MNGR

            HIGHWAY 69 CLOSED FROM 250TH TO 260TH AVENUE
            BECAUSE OF DOWNED POWERLINES AND
            POWERPOLES...TIME RADAR ESTIMATED

0723 AM     TSTM WND DMG     EAGLE GROVE             42.67N 93.90W
06/22/2015                   WRIGHT             IA   TRAINED SPOTTER

            6 TO 8 INCH DIAMETER TREE LIMBS DOWN

0728 AM     TSTM WND DMG     3 N HAMPTON             42.79N 93.20W
06/22/2015                   FRANKLIN           IA   TRAINED SPOTTER

            POWER LINES DOWN ALONG HIGHWAY 65 BETWEEN
            HAMPTON AND SHEFFIELD. 12 INCH DIAMETER
            LIMBS ALSO DOWN IN HAMPTON. TIME ESTIMATED
            FROM RADAR.

0730 AM     TSTM WND DMG     HAMPTON                 42.75N 93.20W
06/22/2015                   FRANKLIN           IA   TRAINED SPOTTER

            POWERLINES DOWN IN THE CITY

0732 AM     NON-TSTM WND GST 2 WNW GRUVER            43.41N 94.75W
06/22/2015  M63 MPH          EMMET              IA   ASOS

            STRONG WINDS IN WAKE LOW BEHIND MORNING
            STORMS

0735 AM     TSTM WND DMG     IOWA FALLS              42.52N 93.27W
06/22/2015                   HARDIN             IA   TRAINED SPOTTER

            SPOTTER REPORTS LARGE TREE DOWN ACROSS
            DRIVEWAY

0738 AM     TSTM WND DMG     DUMONT                  42.75N 92.97W
06/22/2015                   BUTLER             IA   EMERGENCY MNGR

            TREES BLOWN DOWN IN AND AROUND TOWN...TIME
            ESTIMATED FROM RADAR

0738 AM     TSTM WND DMG     DUMONT                  42.75N 92.97W
06/22/2015                   BUTLER             IA   FIRE DEPT/RESCUE

            THREE FOOT IN DIAMETER TREES DOWN IN TOWN.
            POWER LINES DOWN THROUGHOUT TOWN.

0740 AM     TSTM WND DMG     IOWA FALLS              42.52N 93.27W
06/22/2015                   HARDIN             IA   PUBLIC

            LARGE TREES DOWN IN IOWA FALLS. PUBLIC POST
            TO WHO TV FACEBOOK PAGE. TIME ESTIMATED FROM
            RADAR.

0741 AM     TSTM WND DMG     BRISTOW                 42.77N 92.91W
06/22/2015                   BUTLER             IA   EMERGENCY MNGR

            TREES ACROSS ROAD...130TH AND HICKORY TREE
            ROAD

0746 AM     TSTM WND DMG     ALLISON                 42.75N 92.80W
06/22/2015                   BUTLER             IA   EMERGENCY MNGR

            INTERMITTENT TREES DOWN FROM ALLISON SOUTH
            THROUGH APLINGTON

0748 AM     TSTM WND DMG     5 SE GREENE             42.85N 92.73W
06/22/2015                   BUTLER             IA   EMERGENCY MNGR

            GRAIN ELEVATOR DAMAGE...EXTENT
            UNKNOWN...TIME RADAR ESTIMATED

0755 AM     TSTM WND DMG     SHELL ROCK              42.71N 92.58W
06/22/2015                   BUTLER             IA   EMERGENCY MNGR

            POWERLINES AND TREES BLOWN DOWN THROUGHOUT
            TOWN

0800 AM     TSTM WND DMG     JANESVILLE              42.64N 92.46W
06/22/2015                   BREMER             IA   EMERGENCY MNGR

            TREE UPROOTED AND ON HOUSE IN TOWN. MANY
            LARGE LIMBS DOWN THROUGHOUT THE COUNTY. TIME
            ESTIMATED FROM RADAR.

0801 AM     TSTM WND DMG     JANESVILLE              42.64N 92.46W
06/22/2015                   BLACK HAWK         IA   PUBLIC

            VIA SOCIAL MEDIA...PICTURE OF TREE ON
            HOME...TIME RADAR ESTIMATED

0806 AM     TSTM WND DMG     WATERLOO                42.49N 92.35W
06/22/2015                   BLACK HAWK         IA   EMERGENCY MNGR

            BLACK HAWK COUNTY EMERGENCY MANAGER REPORTS
            NUMEROUS TREES AND POWERLINES DOWN IN CEDAR
            FALLS...WATERLOO...AND EVANSDALE...TIME
            RADAR ESTIMATED

0809 AM     TSTM WND GST     4 NE CEDAR FALLS        42.56N 92.40W
06/22/2015  M58 MPH          BLACK HAWK         IA   ASOS

0814 AM     TSTM WND DMG     DUNKERTON               42.57N 92.16W
06/22/2015                   BLACK HAWK         IA   PUBLIC

            VIA SOCIAL MEDIA...SEVERAL LARGE TREES
            DOWN...TIME RADAR ESTIMATED

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 22, 11:26 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 PM CDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     LIGHTNING        WHITTEMORE              43.06N 94.42W
06/22/2015                   KOSSUTH            IA   PUBLIC

            LIGHTNING STRUCK A HOUSE, DESTROYING THE
            CHIMNEY. PHOTO FROM KCCI ULOCAL PAGE. TIME
            ESTIMATED FROM RADAR.

&&

NWS DES MOINES IA
IRIS SYSTEM

The radar

The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 tornado, 2 flash flood. Local standard time, as filed.

Tornado, Marion

When
June 22, 4:05 PM CST to 4:06 PM CST
Where
Marion County, 1.99 mi ESE of Columbia to 2.26 mi SE of Columbia
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Continued into
Lucas, Ia (DMX)
Crop damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.166, -93.117

Tornado developed southeast of Columbia in far southern Marion County and quickly exited the county. Only tree damage was observed. This tornado continued into Lucas County.

Tornado, Lucas

When
June 22, 4:06 PM CST to 4:10 PM CST
Where
Lucas County, 9.83 mi NE of Williamson to 9.96 mi ENE of Williamson
Rating
EF1
Path length
1.37 mi
Path width
110 yd
Continued into
Monroe, Ia (DMX)
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.161, -93.115

The tornado entered into Lucas County from Marion County and stayed in rural areas of far northeast Lucas County. Damage was confined to a grove of trees and farm fields. This tornado continued into Monroe County.

Tornado, Monroe

When
June 22, 4:10 PM CST to 4:34 PM CST
Where
Monroe County, 3.08 mi NW of Weller to 2.26 mi WSW of Hiteman
Rating
EF3
Path length
9.4 mi
Path width
575 yd
Property damage
$150,000
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.145, -93.099

This powerful tornado entered from Lucas County. The tornado reached its peak intensity of EF-3 in NW Monroe County, where a house was completely swept off its foundation. Extensive tree damage was also noted in this area.

Thunderstorm Wind, Monroe

When
June 22, 4:30 PM CST
Where
Monroe County, 1.25 mi ENE of Lovilia
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.140, -92.910

Public reported large tree snapped and fell on pickup truck. Report via social media.

Tornado, Monroe

When
June 22, 4:50 PM CST to 4:54 PM CST
Where
Monroe County, 1.27 mi WSW of Albia to 1.02 mi SSE of Albia
Rating
EF2
Path length
1.71 mi
Path width
290 yd
Property damage
$125,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.023, -92.843

This tornado developed and intensified quickly just to the west of Albia where EF-2 damage occurred. The tornado dissipated as it swept into the SW corner of Albia, damaging several homes and businesses.

Thunderstorm Wind, Monroe

When
June 22, 4:53 PM CST
Where
Monroe County, 0.52 mi E of Albia
Measured
75 kt (86 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.030, -92.810

Public reported large tree snapped in half. Report via social media.

Thunderstorm Wind, Monroe

When
June 22, 4:53 PM CST
Where
Monroe County, 1.28 mi SE of Albia
Measured
62 kt (71 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
41.015, -92.806

Public reported power out, roof damage, and trees down at Indian Hills Inn.

Thunderstorm Wind, Monroe

When
June 22, 4:56 PM CST
Where
Monroe County, 1.3 mi SE of Albia
Measured
62 kt (71 mph) estimated gust
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
41.016, -92.803

Storm chaser reported large tree limbs down and a large tin roof on the ground near a camping areas on the south side of Albia.

Thunderstorm Wind, Appanoose

When
June 22, 5:35 PM CST
Where
Appanoose County, 3.18 mi NNE of Udell
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.820, -92.700

Trained spotter reported a 12-15 inch diameter tree uprooted.

Thunderstorm Wind, Davis

When
June 22, 5:50 PM CST
Where
Davis County, 2.71 mi ENE of West Grove
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.730, -92.500

Trained spotter reported 18 inch diameter trees snapped. Wind gust lasted from approximately 6:50pm to 7:20pm.

Thunderstorm Wind, Davis

When
June 22, 6:18 PM CST
Where
Davis County, 1.25 mi ESE of Bloomfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.740, -92.400

Trained spotter reported wind gust.

Thunderstorm Wind, Davis

When
June 22, 6:23 PM CST
Where
Davis County, 1.25 mi ESE of Bloomfield
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.740, -92.400

Trained spotter reported telephone pole down/on ground.

Flash Flood, Monroe

When
June 22, 6:40 PM CST
Where
Monroe County, 6.41 mi ESE of Selection to 5.66 mi ESE of Selection
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.950, -92.660

Law enforcement reported water 12-15 inches deep flowing over 370th Ave just north of 245th St in far southeast Monroe county. Lots of standing water throughout the town of Blakesburg.

Flash Flood, Davis

When
June 22, 7:00 PM CST
Where
Davis County, 1.43 mi NNW of Steuben to 0.61 mi NE of Bloomfield
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.738, -92.393

Law enforcement reported water over road a few feet deep near the intersection of Jefferson St and West St in Bloomfield. The water was deep enough to have to tow a couple of vehicles out of the water. There were also a few county roads underwater in southern Davis county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580230, 580231, 580233, 576564, 580234, 576566, 576568, 576569, 576570, 576572, 576573, 576574, 576575, 576576.